ADHD Drug Causes Skin Discoloration

A transdermal patch for treating ADHD called Daytrana has led to a new FDA warning for permanent loss of skin color. In the reported cases, the loss of skin color usually occurred only in the area where the patch was located but sometimes spread further. If your child is using this medicated product and you notice skin discoloration, do not discontinue use until you speak with your health care provider. If your child already has skin discoloration from using Daytrana there are options to help restore skin tone available at our dermatology offices in New York and New Jersey.

Excimer laser treatments can help re-pigment the skin. The treatments are often used for patients with vitiligo, a non-contagious skin condition where patches of skin lose their pigment. Excimer laser treatments need to be repeated multiple times to be effective. The exact number of treatments required will vary depending on skin pigmentation and the size of the area being treated.

Excimer laser treatments are a narrowband UVB therapy. They use a focused laser to re-pigment skin. According to Dr. Joshua Fox, medical director of Advanced Dermatology, P.C., “Narrowband UVB therapy is widely viewed as safer and more effective than broadband UVB therapy. Because the focused laser beam avoids unaffected skin, much higher doses of UVB can be administered.”

Related Media